question-icon

What is the reason for dark skin in areas such as back and sides of neck?

default
Posted on Tue, 11 Mar 2014
Question: I am a 18-year old girl. My skin is so dark and thich in areas like ARMPITS,STOMACH, BACKSIDE OF THE NECK, ELBOW ,KNEES, INNERTHIGHS for nearly 5-6 years. I dont get the reason why is it so and what has to be done.
doctor
Answered by Dr. Kakkar S. (27 minutes later)
Brief Answer: Acanthosis Nigricans Detailed Answer: Hi. Thanks for posting your concern at HCM I would keep a possibility of Acanthosis Nigricans. Acanthosis nigricans is a skin disorder in which there is darker, thick, velvety skin in body folds and creases. The skin becomes dark, velvety and thick in areas such as back and sides of neck, armpits, thighs, elbows and knees. Acanthosis nigricans usually appears slowly and doesn't cause any symptoms other than skin changes. It typically occurs in individuals younger than age 40, may be genetically inherited, and is associated with obesity oOR endocrinopathies, such as hypothyroidism, acromegaly, polycystic ovary disease, insulin-resistant diabetes, or Cushing's disease. The majority of cases of acanthosis nigricans are associated with obesity and otherwise idiopathic. This is likely because of insulin resistance, and more likely to occur in darker-skinned persons. This is also known as Pseudo-Acanthosis Nigricans. Acanthosis nigricans is likely to improve in circumstances where a known cause is removed. For example, obesity-related acanthosis nigricans will improve with weight loss. People with acanthosis nigricans in general should be screened for diabetes. Weight loss and controlling blood glucose levels through exercise and diet often improves symptoms. Topical tretinoin 0.05% cream once daily at night helps to lighten pigmentation along with weight loss, exercise and diet management. Alpha-Lipoic acid ha been shown to increase insulin sensitivity and thereby reverses the pseudo-acanthosis nigricans which arises as a result of insulin resistance states e.g Obesity and diabetes. It is commercially available for prescription in acanthosis nigricans. I would advice that you see a dermatologist for a confirmatory diagnosis. ttake care regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 9547 Questions

premium_optimized

The User accepted the expert's answer

Share on
What is the reason for dark skin in areas such as back and sides of neck?

Brief Answer: Acanthosis Nigricans Detailed Answer: Hi. Thanks for posting your concern at HCM I would keep a possibility of Acanthosis Nigricans. Acanthosis nigricans is a skin disorder in which there is darker, thick, velvety skin in body folds and creases. The skin becomes dark, velvety and thick in areas such as back and sides of neck, armpits, thighs, elbows and knees. Acanthosis nigricans usually appears slowly and doesn't cause any symptoms other than skin changes. It typically occurs in individuals younger than age 40, may be genetically inherited, and is associated with obesity oOR endocrinopathies, such as hypothyroidism, acromegaly, polycystic ovary disease, insulin-resistant diabetes, or Cushing's disease. The majority of cases of acanthosis nigricans are associated with obesity and otherwise idiopathic. This is likely because of insulin resistance, and more likely to occur in darker-skinned persons. This is also known as Pseudo-Acanthosis Nigricans. Acanthosis nigricans is likely to improve in circumstances where a known cause is removed. For example, obesity-related acanthosis nigricans will improve with weight loss. People with acanthosis nigricans in general should be screened for diabetes. Weight loss and controlling blood glucose levels through exercise and diet often improves symptoms. Topical tretinoin 0.05% cream once daily at night helps to lighten pigmentation along with weight loss, exercise and diet management. Alpha-Lipoic acid ha been shown to increase insulin sensitivity and thereby reverses the pseudo-acanthosis nigricans which arises as a result of insulin resistance states e.g Obesity and diabetes. It is commercially available for prescription in acanthosis nigricans. I would advice that you see a dermatologist for a confirmatory diagnosis. ttake care regards